Although failure of patients to show clinical improvement may reflect under dosage, it can also be indicative of overdosage. As is true of all cholinergic drugs, overdosage of Mestinon may result in cholinergic crisis, a state characterized by increasing muscle weakness which through involvement of the muscles of respiration may lead to death. Myasthenic crisis due to an increase in the severity of the disease is also accompanied by extreme muscle weakness and thus may be difficult to distinguish from cholinergic crisis from symptomatic basis. Such differentiation is extremely important since increases in dose of Mestinon or other drugs of this class in the presence of cholinergic crisis or of a refractory or "insensitive" state could have a grave consequence. The different diagnosis of the 2 types of crisis may require the use of Tensilon (edrophonium chloride) as well as clinical judgment.
The treatment of the 2 conditions obviously differs radically. Whereas the presence of myasthenic crisis suggests the need for more intensive anticholinesterase therapy. The diagnosis of cholinergic crisis calls for the prompt withdrawal of all drugs of this type. The immediate use of atropine in cholinergic crisis is also recommended.
Atropine may abolish or obtund gastrointestinal side effects or other muscarinic reactions, but such use, by masking the signs of overdosage can lead to inadvertent induction of cholinergic crisis.